Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS El Paso, TX

June 21, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 21, 2017, 4:53 PM MDT for Otero County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 4:53 PM MDT (22:53 UTC)
Expired
Jun 21, 2017, 6:00 PM MDT
In force
67 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The El Paso radar (KEPZ), 119 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS54 KEPZ 212253
SVREPZ
NMC035-220000-
/O.NEW.KEPZ.SV.W.0063.170621T2253Z-170622T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
453 PM MDT WED JUN 21 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  South central Otero County in south central New Mexico...

* Until 600 PM MDT

* At 453 PM MDT, a severe thunderstorm was located 23 miles south of
  Pinon, or 29 miles southeast of Timberon, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3202 10564 3228 10562 3241 10533 3202 10517
TIME...MOT...LOC 2253Z 265DEG 7KT 3228 10543 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
650 
WWUS54 KEPZ 212356
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
556 PM MDT WED JUN 21 2017

NMC035-220006-
/O.EXP.KEPZ.SV.W.0063.000000T0000Z-170622T0000Z/
Otero NM-
556 PM MDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3202 10564 3228 10562 3241 10533 3202 10517
TIME...MOT...LOC 2356Z 265DEG 7KT 3229 10529 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:05 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 2:05 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
205 PM MDT Wed Jun 21 2017

.SYNOPSIS...
High pressure aloft will bring hot temperatures across southern
New Mexico and west Texas through Saturday with daytime highs
around 105 to 110 degrees. There will be sufficient moisture for a
few showers and thunderstorms this afternoon and tonight with
mostly dry weather expected Thursday and Friday. Easterly winds
behind a cold front will result in more widespread showers and
thunderstorms Saturday and early next week.

&&

.DISCUSSION...
Air mass rather moist and unstable this afternoon with
precipitable water near an inch, surface dewpoints from mid 40s
to mid 50s most locations and CAPE's around 1000 J/kg. larger
scale forcing will be absent as upper high center was located
near Arizona New Mexico border. But a few showers/thunderstorms
should be initiated via strong surface heating plus across
mountain areas due to upslope flow. DCAPE values around 1500 J/kg
plus dewpoint depressions around 50 F indicate existing threat
for severe downdrafts while moisture content and instability
suggest a few storms may still produce at least brief heavy rains.

Thursday and Friday upper high center drifts slightly east into
the CWA while surface thermal trough becomes aligned on a north
south axis through eastern New Mexico. This scenario will produce
low level westerly winds under warm air and subsidence aloft
resulting in very hot mostly dry conditions as surface dewpoints
fall into the 30s. Near record high temperatures expected Thursday
and Friday afternoon possibly continuing into Saturday with
necessary heat advisories remaining in effect.

A cold front will drop to the southwest and push through west
Texas and New Mexico Saturday. The combination of high pressure
over the southern plains and the desert heat low west of the
divide will sustain east to southeast low level flow with
advection of cooler but also much more moist air mass into next
week. By Saturday night surface dewpoints will range from the
lower 50s to lower 60s west to east with corresponding
precipitable water ranging from 1 to 1.3 inches. Air mass will
consequently destabilize causing CAPE values to rise to around
1000 to 2000 J/kg by Sunday afternoon. These developments should
generate increasing convection Saturday afternoon through Sunday
night with areas of showers/thunderstorms expected into next
week. Given the moisture and instability the threat of both heavy
rain and hail will exist later periods with DCAPEs also sufficient
for one or two stronger downdrafts.

&&

.AVIATION...Valid 22/00Z-23/00Z.
A few areas of MVFR or IFR ceilings or visibility in showers and
thunderstorms mainly from 21z to 07z. Several storms may produce
wind gusts to 50 kt. Otherwise VFR conditions expected with SCT-
BKN060-100 and winds speeds mostly below 15 kt outside of
thunderstorms areas.

&&

.FIRE WEATHER...
Today low level moisture continues to be trapped under the upper
level ridge. This will once again help fuel scattered afternoon
mountain storms/isolated late-day lowland storms. Rainfall
accumulations will be minimal. The main threat with these storms
will continue to be dry lightning, and strong downburst wind gusts.
With an LAL of 4 today in the higher terrain the potential for a new
lightning starts will be high. The high pressure aloft will continue
to dominate over the area for the remainder of the week. As a result
daytime high temperatures will be MUCH ABOVE normal. Lowlands will
see highs 105-110...mountain highs in the 90s. Drying conditions
will significantly limit, but not completely rule out, storms for
Thursday and Friday. Hot conditions will continue through Saturday.
Cooler air and a moisture increase return late SAT and more so on
SUN with a backdoor front and east winds. Storm chances will again
increase over the weekend and continue well into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 79 109  82 108 /  20   0   0   0
Sierra Blanca           74 106  78 105 /  10   0   0  10
Las Cruces              75 108  77 106 /  10   0   0   0
Alamogordo              74 106  76 106 /  10   0   0  10
Cloudcroft              61  85  62  82 /  20  10  10  20
Truth or Consequences   75 107  78 105 /  20   0   0   0
Silver City             71 101  71  99 /  30   0   0   0
Deming                  74 109  76 106 /  10   0   0   0
Lordsburg               75 108  74 106 /  20   0   0   0
West El Paso Metro      79 109  83 107 /  20   0   0   0
Dell City               72 108  76 107 /  20   0   0  10
Fort Hancock            76 109  79 109 /  10   0   0  10
Loma Linda              77 104  78 103 /  20   0   0  10
Fabens                  77 109  81 109 /  20   0   0   0
Santa Teresa            76 108  80 107 /  20   0   0   0
White Sands HQ          79 107  80 106 /  10   0   0   0
Jornada Range           74 108  75 106 /  10   0   0   0
Hatch                   74 109  75 107 /  10   0   0   0
Columbus                76 110  79 107 /  10   0   0   0
Orogrande               77 108  78 107 /  10   0   0   0
Mayhill                 64  94  67  91 /  20  10  10  20
Mescalero               63  94  66  93 /  20  10  10  20
Timberon                64  92  66  91 /  20  10  10  20
Winston                 66  99  68  96 /  30   0   0   0
Hillsboro               72 104  73 101 /  30   0   0   0
Spaceport               72 108  74 106 /  10   0   0   0
Lake Roberts            62  99  63  97 /  30   0   0   0
Hurley                  70 103  70 102 /  20   0   0   0
Cliff                   69 107  69 106 /  20   0   0   0
Mule Creek              72 105  71 103 /  20   0   0   0
Faywood                 71 104  71 102 /  20   0   0   0
Animas                  76 108  75 107 /  20   0   0   0
Hachita                 75 108  75 106 /  20   0   0   0
Antelope Wells          75 106  74 106 /  20   0   0   0
Cloverdale              73 102  71 103 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT Saturday for NMZ404>407-409>413-417.

TX...Heat Advisory until 8 PM MDT Saturday for TXZ418>424.

&&

05 Rogash/28 Pazos
Hazardous weather outlook, Jun 21, 11:40 AM MDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1140 AM MDT Wed Jun 21 2017

NMZ401>417-TXZ418>424-221730-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1140 AM MDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures continue with lowland readings around 100 to 105
degrees this afternoon. Thus there will be health concerns due to
heat.

Isolated showers and thunderstorms are possible over most of the
region this afternoon and tonight. Several storms may produce wind
gusts to 60 mph...small hail and brief heavy rains. Blowing dust may
reduce the  visibility to less than mile over a few areas causing
dangerous driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and mostly dry weather Thursday through Saturday afternoon.
High temperatures around 105 to 110 with overnight lows around 75 to
80 will cause health issues due to the high temperatures.

There will also be slight chances of mainly mountain thunderstorms
Thursday through Saturday afternoon.

Easterly winds behind a cold front will bring more widespread
showers and thunderstorms Saturday night through Tuesday. A few
storms may produce very heavy rains...hail and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Rogash

In the hours before

Special weather statement, Jun 21, 2:35 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
235 PM MDT WED JUN 21 2017

NMZ402-408-409-212115-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
235 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monticello, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truth Or Consequences, Monticello, Elephant Butte, Placitas In Sierra
County, Cuchillo and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3345 10755 3346 10734 3317 10717 3315 10763
TIME...MOT...LOC 2035Z 358DEG 10KT 3339 10745

LANEY
Special weather statement, Jun 21, 2:39 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
239 PM MDT WED JUN 21 2017

NMZ402-403-407>410-212130-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
239 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...WESTERN
SIERRA...NORTHERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 330
PM MDT...

At 239 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsboro to 3 miles northwest of Mimbres.
Movement was south at 20 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
these storms.

Locations impacted include...
City Of Rocks State Park, San Lorenzo, Hillsboro, San Juan, Bayard,
Hurley, Hanover, Nutt, Kingston, Camp Thunderbird, Sherman, Emory
Pass, Georgetown, Fierro, Lake Valley In Sierra County, Cobre,
Faywood, North Hurley, Mimbres and Hermosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3256 10723 3250 10818 3320 10809 3320 10800
      3332 10800 3334 10758
TIME...MOT...LOC 2039Z 349DEG 22KT 3293 10755 3291 10801

LANEY
Special weather statement, Jun 21, 2:49 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
249 PM MDT WED JUN 21 2017

NMZ414>417-212130-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
249 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 330 PM
MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Pinon, or 19 miles east of Timberon, moving south
at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sixteen Springs, Mayhill, Sacramento, Weed, Pinon and Elk Silver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10532 3296 10535 3252 10535 3252 10511
      3250 10511 3249 10556 3327 10557 3329 10532
TIME...MOT...LOC 2049Z 353DEG 16KT 3268 10535

LANEY
Special weather statement, Jun 21, 4:15 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
415 PM MDT WED JUN 21 2017

NMZ404-405-212300-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
415 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a developing thunderstorm
6 miles north of Steins, or 17 miles west of Lordsburg, moving
southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Outflow winds from this cell could rapidly pick up and loft dust
from the Lordsburg Playa, resulting in a rapid drop in local
visibility along portions of Interstate 10 between the Arizona state
line and Lordsburg. Motorist should exercise extreme caution in this
area.

Locations impacted include...
Lordsburg, Road Forks, Shakespeare and Steins.

LAT...LON 3236 10905 3237 10904 3240 10898 3234 10864
      3208 10905
TIME...MOT...LOC 2211Z 327DEG 8KT 3233 10900

LANEY
Special weather statement, Jun 21, 4:48 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
448 PM MDT WED JUN 21 2017

NMZ403>405-407-220000-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
448 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...CENTRAL
LUNA AND WEST CENTRAL HIDALGO COUNTIES UNTIL 600 PM MDT...

At 446 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Akela to 6 miles north of
Steins. Movement was southwest at 10 mph.

Winds in excess of 45 mph with Blowing Dust will be possible with
these storms. Areas along Interstate 10 from Deming to the Arizona
state line will be subject to localized blowing dust and
visibilities rapidly dropping to below one quarter mile at times.

Locations impacted include...
Deming, Lordsburg, Shakespeare, Cotton City, Sunshine, Road Forks,
Separ, Akela, Gage, Steins, Spring Canyon State Park, Granite Gap and
Rock Hound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 10905 3240 10731 3203 10731 3202 10905
TIME...MOT...LOC 2246Z 034DEG 7KT 3237 10735 3232 10902

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:56 PM MDTSpecial Weather StatementEPZSierra49 min
Jun 20, 7:04 PM MDTSevere Thunderstorm WarningEPZSierra41 min
Jun 20, 7:40 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra50 min
Jun 21, 12:55 AM MDTHeat AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra65 hr
Jun 21, 2:35 PM MDTSpecial Weather StatementEPZSierra40 min
Jun 21, 2:39 PM MDTSpecial Weather StatementEPZSierra51 min
Jun 21, 2:49 PM MDTSpecial Weather StatementEPZOtero41 min
Jun 21, 3:02 PM MDTSevere Thunderstorm WarningEPZSierra43 min
Jun 21, 3:20 PM MDTSevere Thunderstorm WarningEPZOtero55 min
Jun 21, 3:56 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jun 21, 4:15 PM MDTSpecial Weather StatementEPZHidalgo45 min
Jun 21, 4:30 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jun 21, 4:39 PM MDTSevere Thunderstorm WarningEPZHidalgo36 min
Jun 21, 4:48 PM MDTSpecial Weather StatementEPZLuna72 min
Jun 21, 5:29 PM MDTSpecial Weather StatementEPZDoña Ana46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.